Alert archive / Mississippi / Special Weather Statements in 2021

Special Weather Statement, NWS Memphis, TN

August 18, 2021Lafayette County, Mississippi

NWS Memphis, TN issued this special weather statement at Aug 18, 2021, 10:44 AM CDT for Lafayette County, Mississippi. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2021, 10:44 AM CDT (15:44 UTC)
Expired
Aug 18, 2021, 11:15 AM CDT
In force
31 min
Issued by
NWS Memphis, TN
Hail
0.00 in
Wind
30

County Lafayette County, MS

The radar

The Columbus AFB radar (KGWX), 111 km from the middle of the area, began a volume at 15:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 3.7 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2021-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1042 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2021-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1042 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
701 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

607 
WWUS84 KMEG 181544
SPSMEG

Special Weather Statement
National Weather Service Memphis TN
1044 AM CDT Wed Aug 18 2021
 
MSZ013-021-022-181615-
Lafayette MS-Calhoun MS-Yalobusha MS-
1044 AM CDT Wed Aug 18 2021

...A strong thunderstorm will impact portions of southeastern
Lafayette, northeastern Yalobusha and northwestern Calhoun Counties
through 1115 AM CDT...

At 1043 AM CDT, Doppler radar was tracking a strong thunderstorm near
Water Valley, moving northeast at 20 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Oxford, Water Valley, Springdale, Tula, Denmark, Paris, Taylor,
Altus, Pine Valley, Delay and Yocona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3418 8968 3443 8943 3425 8925 3421 8925
      3404 8954
TIME...MOT...LOC 1543Z 228DEG 18KT 3417 8955 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

$$

SWB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this special weather statement went out at Aug 18, 6:51 AM CDT, 3 hours 53 minutes earlier.

Area forecast discussion, Aug 18, 6:51 AM CDT, 3 hours 53 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Memphis TN
651 AM CDT Wed Aug 18 2021

.UPDATE...
Updated for 12Z Aviation Forecast Discussion below.

&&

.PREV DISCUSSION... /issued 341 AM CDT Wed Aug 18 2021/

DISCUSSION...
The Bermuda High remains anchored off the East Coast with the
remnants of Fred tracking north across the Upper OH Valley. A deep
trough continues to dig over the Pacific Northwest with a messy
pattern over the central CONUS. An upper-level trough axis
extending from the great Lakes through the Southern Plains is
blocked by the Bermuda High but will begin to gradually shift by
late week as the ridge weakens. In the meantime, persistent, deep
southwesterly flow throughout the column will continue to
provide a feed of tropical moisture into the region. Satellite
derived Blended Total Precipitable Water indicates widespread
PWATs of 2.0-2.3 inches across the Arklatex into the MS Delta.
This moisture, along with a tall, skinny CAPE profile, will
provide the fuel for efficient rainfall producing thunderstorms
over the next couple of days.

One shortwave trough is moving east across the Mid MS Valley but
its effects will likely remain too far north. A stronger wave is
approaching the Arklatex, with large-scale forcing for ascent
noted on the water vapor loop. Strong lift across the area today
will yield numerous showers and thunderstorms across the Mid-
South. Deep-layer shear may be just sufficient to support a few
strong/severe multicellular storms this afternoon capable of
damaging wind, but localized heavy rainfall may be the greater
threat. Showers and thunderstorms will develop this morning and
move into the eastern reaches of the CWA by late afternoon. HREF
6-hr PMM fields indicate a fairly widespread potential for 1-2"
with localized higher amounts today. We should see a lull this
evening, but warm advection processes should result in some
redevelopment overnight.

Heavy rainfall doesn't look to be as widespread on Thursday. The
strongest forcing does look to move east early in the day with
shortwave ridging building in during the afternoon and evening.
That said, we'll maintain a moist, unstable air mass capable of
diurnal convection, but the loss of large scale ascent should
result in less coverage. The shortwave ridge will remain in place
Friday, but a strong shortwave trough is progged to dive south
across the OH Valley, enhancing support for further rainfall
Friday. Temperatures through Friday will remain below climatology
with highs generally in the mid/upper 80s and lows in the lower
70s.

The subtropical ridge begins to build over the South Plains and
Lower MS Valley this weekend. NAEFS/EPS progs continue to suggest
a 594+ dam ridge (> 90th percentile) by Sunday, signaling a return
to hot/humid conditions this weekend through at least the middle
of next week. We'll also see rain chances diminish each day as
large scale subsidence eats away at instability. PoPs were limited
to chance category Saturday, decreasing further Sunday-Tuesday.
Temperatures are expected to warm into the low/mid 90s during this
time with afternoon heat indices again approaching 105F. The good
news is this ridge is likely to retrograde to the west by
Wednesday or Thursday and this may help alleviate heat concerns.

MJ

&&

.AVIATION...
12Z TAFs

Deep subtropical moisture feed will extend across the Midsouth
today, downstream of an upper level trof over TX, and coupled with
rich low level moisture. Difficult to rule out any time of the
day for TSRA, given how convectively unstable the atmosphere will
become with daytime heating. For the 12Z TAFs, have focused TEMPOs
near maximum heating, which appears will be about the time an
early morning shortwave near TXK arrives in the Midsouth.

Expect a lull in activity during the evening, or at least a
reduction in TSRA coverage. For the overnight, additional clusters
of SHRA/TSRA are expected, associated with a subtle wave lifting
out of the Arklamiss.

PWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Aug 18, 4:35 AM CDT, 6 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
435 AM CDT Wed Aug 18 2021

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-191100-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
435 AM CDT Wed Aug 18 2021

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A few strong to severe storms are possible across the Mid-South
this afternoon. The strongest storms may be capable of producing
damaging winds. Locally heavy rainfall may lead to flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Numerous showers and thunderstorms will continue to pose a threat
for locally heavy rainfall Thursday and Friday.

Hot and humid conditions will return this weekend into early next
week with heat indices approaching 105 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

MJ

In the hours before

Special weather statement, Aug 18, 10:44 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Memphis TN
1044 AM CDT Wed Aug 18 2021

MSZ013-021-022-181615-
Lafayette MS-Calhoun MS-Yalobusha MS-
1044 AM CDT Wed Aug 18 2021

...A strong thunderstorm will impact portions of southeastern
Lafayette, northeastern Yalobusha and northwestern Calhoun Counties
through 1115 AM CDT...

At 1043 AM CDT, Doppler radar was tracking a strong thunderstorm near
Water Valley, moving northeast at 20 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Oxford, Water Valley, Springdale, Tula, Denmark, Paris, Taylor,
Altus, Pine Valley, Delay and Yocona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3418 8968 3443 8943 3425 8925 3421 8925
      3404 8954
TIME...MOT...LOC 1543Z 228DEG 18KT 3417 8955

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

SWB

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 3:22 AM CDTAreal Flood AdvisoryMEGPanola113 min
Aug 18, 8:24 AM CDTAreal Flood AdvisoryMEGMarshall2 hr
Aug 18, 12:07 PM CDTSpecial Weather StatementMEGTunica38 min
Aug 18, 12:46 PM CDTSpecial Weather StatementMEGQuitman29 min
Aug 18, 1:28 PM CDTSpecial Weather StatementMEGPanola32 min
Aug 18, 1:35 PM CDTSpecial Weather StatementMEGTate25 min
Aug 18, 1:49 PM CDTAreal Flood AdvisoryMEGPanola, Tate2 hr
Aug 18, 2:02 PM CDTSpecial Weather StatementMEGLafayette28 min
Aug 18, 2:48 PM CDTSpecial Weather StatementMEGCalhoun, Chickasaw27 min
Aug 18, 3:19 PM CDTSpecial Weather StatementMEGPontotoc26 min
Aug 18, 3:52 PM CDTSpecial Weather StatementMEGPrentiss38 min
Aug 18, 4:18 PM CDTFlash Flood WarningMEGAlcorn, Prentiss, Tippah3 hr
Aug 18, 4:23 PM CDTFlash Flood WarningMEGTishomingo3 hr
Aug 18, 6:20 PM CDTSpecial Weather StatementMEGChickasaw25 min
Aug 18, 2:43 PM CDTSpecial Weather StatementMEGHardeman32 min
Aug 18, 3:41 PM CDTSpecial Weather StatementMEGMcNairy34 min
Aug 18, 4:32 PM CDTAreal Flood AdvisoryMEGCarroll, Gibson3 hr
Aug 18, 4:45 PM CDTSpecial Weather StatementMEGPhillips30 min
Aug 18, 5:25 PM CDTSpecial Weather StatementMEGLee35 min

Nearby

Special Weather Statements in Mississippi, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.